You are here

Checkpoint inhibitor-associated renal and cardiac toxicities

Dr Ben Sprangers

Summary of the presentation given at the TAO Congress on 8/9 December 2016

Renal and cardiac toxicities of checkpoint inhibitors are rare. With monotherapy, the incidence of any-grade acute kidney injury was 1 to 2% and less than 1% for grades 3-4. It increased with the combination of nivolumab and ipilimumab to 5% for any-grade acute kidney injury and 1.7% for grades 3-4. The incidence of cardiac toxicities is hard to estimate because it is very rare. Renal toxicities tend to occur after 3 months of treatment. Time to onset of cardiac complications is variable, some early events can occur but there are cases where it can happen later.

To illustrate his topic, Dr Sprangers discussed the 2 papers that reported patients with ATIN secondary to checkpoint inhibitors:

  •  The first paper described 13 patients. Most of them had melanoma and were mostly treated with ipilimumab. Renal toxicity was diagnosed after a median of 91 days of treatment. Most of the patients had urinary abnormalities (proteinuria and/or hematuria). Histologic examination of renal biopsies revealed ATIN in 12 patients and thrombotic microangiography (TMA) in 1 patient. Improvement with corticosteroids treatment was seen in 9/11 patients, albeit corticosteroids were not efficacious in the patient with TMA. Two patients didn’t receive immunosuppression and didn’t recover renal function. Two patients required transient hemodialysis, and two patients remained on hemodialysis at the time of publication. The three patients who were retreated with checkpoint inhibitors didn’t develop kidney problems.
     
  • A more recent study described toxicity in 6 patients with non-small cell lung cancer. All of them had medications known to be associated with ATIN. Interruption of PPI but not checkpoint inhibitor in a patient resulted in kidney function stability. All the patients received corticosteroids with a recovery in 5/6 of patients. The only rechallenged patient developed a corticosteroid-responsive ATIN.

Cardiac toxicities remain uncommon but can be fatal. Dr Sprangers showed 2 papers:

  • The first paper reported 8 cases of melanoma patients treated with ipilimumab and/or nivolumab/pembrolizumab. The cardiac manifestations were various: heart failure, cardiomyopathy, rythm disorders (heart block), myocardial fibrosis and myocarditis. Three patients were diagnosed on autopsy. In the other patients, cardiac events responded to steroids.
  • A recent paper published in NEJM reported 2 cases of serious cardiac rhythm complications to combination immunotherapy. It occurred 12 and 15 days after starting therapy. Both of them were resistant to steroids and succumbed in the intensive care unit.

Dr Sprangers concluded that kidney function (eGFR) and urinary parameters monitoring with early recognition and treatment with steroids (Prednisone 1 mg/kg with a 1-month taper) are essential for full recovery of kidney injury. Rechallenge with another agent of immunotherapy is possible. For cardiac complications, there is no standard management. High-dose steroids have been used but symptoms may evolve despite aggressive therapy. Immediate transfer to a coronary care unit is mandatory.

Speaker: Ben Sprangers, University Hospitals Leuven, Belgium


Search this site

Stay up-to-date with our monthly e-alert

If you want to regularly receive information on what is happening in Quality of Life in Oncology research sign up to our e-alert.

Subscribe »

QOL (Quality of Life) newsletter e-alert

NEW! Free access to the digital version of a new publication in Cancer Supportive Care


Cancer cachexia: mechanisms and progress in treatment

Authors: Egidio Del Fabbro, Kenneth Fearon, Florian Strasser

This book was supported by an educational grant from Helsinn Healthcare SA.

Featured videos

Quality of Life promotional video

Made possible by an educational grant from Helsinn

Helsinn does not have any influence on the content and all items are subject to independent peer and editorial review

Society Partners

European Cancer Organisation Logo

Share